Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 11, NWS San Angelo, TX

May 13, 2005Haskell County, Texas

NWS San Angelo, TX issued this tornado warning at May 13, 2005, 7:26 PM CDT for Haskell County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 7:26 PM CDT (00:26 UTC)
Expired
May 13, 2005, 8:00 PM CDT
In force
34 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Haskell County, TX

The radar

The Dyess AFB radar (KDYX), 93 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 2:10 PM CDTTornado WatchSPC7 hr
May 13, 6:25 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2005-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 498 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2005-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
498 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 140027
TORSJT
TXC207-140100-
/O.NEW.KSJT.TO.W.0011.050514T0026Z-050514T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
726 PM CDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN HASKELL COUNTY IN WEST CENTRAL TEXAS

* UNTIL 800 PM CDT

* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES
  NORTHEAST OF OBRIEN...OR ABOUT 19 MILES NORTH OF HASKELL...MOVING
  SOUTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  OBRIEN BY 725 PM CDT
  ROCHESTER BY 735 PM CDT
  WEINERT BY 745 PM CDT
  HASKELL BY 800 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO
BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN
MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL
SHELTER.

LAT...LON 3340 9961 3339 9991 3309 9979 3322 9947

$$

10
2 follow-up statements
000 
WWUS54 KSJT 140040
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
739 PM CDT FRI MAY 13 2005

TXC207-140100-
/O.CON.KSJT.TO.W.0011.000000T0000Z-050514T0100Z/
HASKELL TX-
739 PM CDT FRI MAY 13 2005

...A TORNADO WARNING CONTINUES UNTIL 800 PM CDT FOR NORTHERN HASKELL
COUNTY...

AT 735 PM CDT...THE PUBLIC REPORTED A TORNADO.  THIS TORNADO WAS
LOCATED NEAR OBRIEN...OR ABOUT 15 MILES NORTH OF HASKELL...MOVING
SOUTHEAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  ROCHESTER BY 735 PM CDT
  WEINERT BY 750 PM CDT
  HASKELL BY 800 PM CDT

LAT...LON 3340 9961 3338 9993 3309 9979 3322 9947

$$

10
000 
WWUS54 KSJT 140045
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
745 PM CDT FRI MAY 13 2005

TXC207-140100-
/O.CON.KSJT.TO.W.0011.000000T0000Z-050514T0100Z/
HASKELL TX-
745 PM CDT FRI MAY 13 2005

...A TORNADO WARNING CONTINUES UNTIL 800 PM CDT FOR NORTHERN HASKELL
COUNTY...

AT 740 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO.  THIS 
TORNADO WAS LOCATED 4 MILES WEST OF WEINERT...OR ABOUT 12 MILES 
NORTH OF HASKELL...MOVING SOUTHEAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  WEINERT BY 750 PM CDT
  HASKELL BY 800 PM CDT

LAT...LON 3340 9961 3338 9993 3309 9979 3322 9947

$$

10

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 13, 6:31 PM CDT, 55 minutes earlier.

Area forecast discussion, May 13, 6:31 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
631 PM CDT FRI MAY 13 2005

.UPDATE...
UPDATED FOR TORNADO WATCH 273 WHICH INCLUDES SAN ANGELO TO
SABA...THEN NORTHWARD ACROSS ALL OF THE BIG COUNTRY. STORM WERE
DEVELOPING SOUTH OF SWEETWATER AND MAY MOVE EASTWARD ALONG
I-20 TOWARD ABILEN THE NEXT COUPLE HOURS. LARGE SUPERCELL IN KNOX COUNTY MAY
AFFECT HASKELL OR THROCKMORTON 730 TO 8 PM TIME FRAME. LARGE
DAMAGING HAIL LIKELY TO DEVELOP WITH THESE STORMS TONIGHT...WITH
ISOLATED TORNADOES.

&&

.PREV DISCUSSION... (ISSUED 301 PM CDT FRI MAY 13 2005)

DISCUSSION...
SCENARIO SHAPING UP FOR AN ACTIVE THUNDERSTORM SCENARIO LATER THIS
EVENING AND TONIGHT IN OUR REGION. A SHARPENED DRYLINE HAS MIXED
EASTWARD ACROSS WEST TX AND WAS APPROACHING AN IRAAN TO SNYDER LINE.
DRYLINE EXTENDED UP TO A MESO-LOW EAST OF LUBBOCK. A TORNADO WATCH
HAS ALREADY BEEN ISSUED FOR THE AREA JUST NORTH OF OUR COUNTIES INTO
SOUTHWESTERN OKLAHOMA...WHERE THUNDERSTORM INITIATION IS IMMINENT.
FARTHER SOUTH ALONG THE DRYLINE...EXPECT SCATTERED THUNDERSTORMS TO
DEVELOP BY LATE AFTERNOON/EARLY EVENING ALONG THE DRYLINE AS THE
STRONGER PART OF THE CAP IS EVENTUALLY BROKEN. STORMS HAVE ALREADY
DEVELOPED NEAR FORT STOCTON.

EXPECT SCATTERED STORMS TO MOVE OFF THE DRYLINE AND AFFECT OUR AREA
NORTHWEST OF AN ALBANY TO SAN ANGELO TO OZONA LINE THIS EVENING/
EARLY TONIGHT. GIVEN THE STRONG INSTABILITY AND SUFFICIENT VERTICAL
SHEAR PROFILES...SOME OF THE STORMS COULD BE SEVERE. LATER TONIGHT
THE EFFECTIVE COLD FRONTAL BOUNDARY WILL PUSH SOUTHWARD ACROSS THE
RED RIVER AND INTO THE BIG COUNTRY. EXPECT ADDITIONAL STORM
DEVELOPMENT ALONG AND AHEAD OF THIS FRONT. LOW-LEVEL JET AND 850
MILLIBAR THETA-E RIDGE SUPPORT HEAVY RAIN POTENTIAL WITH THE STORMS
OVERNIGHT.

CARRYING CHANCE POPS FOR MOST OF WEST CENTRAL TX SATURDAY...WITH
THE BEST SHOWER/THUNDERSTORM COVERAGE SHIFTING SOUTHWESTWARD AS THE
FRONT CONTINUES SOUTHWARD. THE NAM AND GFS MODELS STILL SHOW SOME
DIFFERENCES LATE SATURDAY INTO SUNDAY. NAM TRYING TO BRIEFLY BRING
IN DRIER AIR FROM THE NORTHEAST...BUT IS LESS AGGRESSIVE THAN IN
PREVIOUS MODEL RUNS. WITH REMAINING MOISTURE AND POSSIBLY SOME LIFT
WITH WEAK EMBEDDED SHORTWAVES ALOFT...KEEPING THE POPS GOING
SATURDAY NIGHT INTO SUNDAY. STILL HAVE SOME UNCERTAINTY WITH
TIMING...PLACEMENT AND STRENGTH OF THESE WAVES...SO LEANING TOWARD
BEING CONSERVATIVE WITH THE POPS AT THIS TIME.

THE RAIN CHANCE SHOULD DIMINISH EARLY NEXT WEEK. HEIGHT RISES
ALOFT ARE PROGGED THROUGH MID-WEEK WITH UPPER RIDGE BUILDING
ACROSS TX LATE NEXT WEEK. THIS PAINTS A DRY WEATHER SCENARIO WITH
VERY WARM TEMPERATURES...AND HIGHS CLIMBING INTO THE 90S FOR THE
LATTER HALF OF NEXT WEEK.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

04/04
Hazardous weather outlook, May 13, 2:20 PM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
220 PM CDT FRI MAY 13 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-141920-
BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-
JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-
SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN-
220 PM CDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...TONIGHT
A MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE ACROSS WEST CENTRAL
TEXAS...BUT A WARM LAYER OF AIR ALOFT HAS ACTED AS A CAP TO
PREVENT THUNDERSTORM FORMATION SO FAR THIS AFTERNOON. AS
TEMPERATURES CONTINUE TO CLIMB THIS AFTERNOON...THIS CAP IS
EXPECTED TO WEAKEN AND EVENTUALLY BREAK...ALLOWING THUNDERSTORM
DEVELOPMENT ALONG A SHARPENING DRYLINE FROM BIG LAKE TO SNYDER.
OTHER STORMS WILL DEVELOP ALONG THE REMNANTS OF AN OLD OUTFLOW
BOUNDARY FROM LUBBOCK TO WICHITA FALLS. ALL OF THESE STORMS WILL
PUSH TO THE EAST AND NORTHEAST...LIKELY BRINGING THEM INTO THE
WEST AND NORTHWEST SECTIONS OF WEST CENTRAL TEXAS. THE MOST LIKELY
AREA TO SEE ANY OF THE SEVERE WEATHER THIS EVENING WILL BE ALONG
AND WEST OF AN OZONA TO SAN ANGELO TO ABILENE LINE.

GIVEN THE INSTABILITY PRESENT...ANY STORM THAT DOES DEVELOP WILL
QUICKLY REACH SEVERE LEVELS...WITH VERY LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREATS. IN ADDITION...THERE IS SUFFICIENT WIND
SHEAR THROUGH THE ATMOSPHERE TO ALLOW FOR THE DEVELOPMENT OF A FEW
ISOLATED TORNADOES...PARTICULARLY ACROSS THE NORTHERN AND WESTERN
BIG COUNTRY.

LATE TONIGHT...THE STORMS MAY MERGE INTO A SQUALL LINE ALONG A
COLD FRONT ACROSS THE NORTHWEST PORTIONS OF THE AREA. IF THIS LINE
DOES DEVELOP...THEN IT WOULD BE EXPECTED TO MOVE SOUTHEAST ACROSS
MUCH OF THE REMAINDER OF WEST CENTRAL TEXAS BY SUNRISE SATURDAY
MORNING. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY
THREATS FROM THIS LINE OF STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

ALTHOUGH COOLER CONDITIONS ARE EXPECTED SATURDAY AND SUNDAY BEHIND
THE WEAK FRONTAL BOUNDARY...THERE REMAINS THE POTENTIAL OF AT
LEAST SCATTERED THUNDERSTORMS. AGAIN...THESE STORMS COULD BECOME
QUITE STRONG...WITH A FEW PERHAPS BRIEFLY REACHING SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED LATE THIS AFTERNOON
AND INTO THE EVENING ACROSS THE NORTHERN AND WESTERN BIG
COUNTRY. SPOTTER ACTIVATION MAY BE REQUESTED FARTHER SOUTH ACROSS
THE CONCHO VALLEY AND NORTHERN EDWARDS PLATEAU THIS EVENING.

07

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:54 PM CDTTornado WarningSJTHaskell, Throckmorton36 min
May 13, 7:57 PM CDTTornado WarningSJTHaskell, Throckmorton33 min
May 13, 8:31 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton29 min
May 13, 8:58 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton47 min
May 13, 9:45 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones30 min
May 13, 10:00 PM CDTSevere Thunderstorm WarningSJTHaskell, Shackelford, Throckmorton30 min
May 13, 10:15 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones30 min
May 13, 10:23 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor37 min
May 13, 10:29 PM CDTSevere Thunderstorm WarningSJTShackelford31 min
May 13, 10:44 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford31 min
May 13, 10:57 PM CDTFlash Flood WarningSJTJones3 hr
May 13, 10:57 PM CDTTornado WarningSJTNolan, Taylor33 min
May 13, 11:10 PM CDTFlash Flood WarningSJTNolan, Taylor2 hr
May 13, 11:15 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford45 min
May 13, 11:23 PM CDTSevere Thunderstorm WarningSJTRunnels37 min
May 13, 11:29 PM CDTTornado WarningSJTCoke, Nolan, Runnels, Taylor46 min
May 13, 11:51 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor24 min
May 14, 12:16 AM CDTSevere Thunderstorm WarningSJTNolan, Taylor29 min
May 14, 12:24 AM CDTSevere Thunderstorm WarningSJTTaylor36 min
May 14, 12:26 AM CDTSevere Thunderstorm WarningSJTBrown34 min
May 14, 12:47 AM CDTTornado WarningSJTRunnels, Taylor28 min
May 14, 1:14 AM CDTTornado WarningSJTRunnels31 min
May 14, 1:29 AM CDTSevere Thunderstorm WarningSJTCoke, Runnels31 min
May 14, 1:44 AM CDTTornado WarningSJTRunnels31 min
May 14, 2:14 AM CDTTornado WarningSJTColeman, Runnels32 min

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.